Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Des Moines, IA

June 7, 2007Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2007, 3:18 PM CDT for Wapello County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2007, 3:18 PM CDT (20:18 UTC)
Expired
Jun 7, 2007, 3:44 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:30 PM CDTTSTM WND DMGOttumwa, IALARGE TREE DOWN ON ELM STREET. ANOTHER SMALLER TREE DOWN ON POWER LINES ON MCCLEAN STREET. LIMBS DOWN AROUND CITY. DAMAGE OCCURRED 1530 TO 1540 CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 11:34 AM CDTTornado Watch PDSSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-791 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 072018
SVRDMX
IAC179-072100-
/O.NEW.KDMX.SV.W.0130.070607T2018Z-070607T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT THU JUN 7 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITY OF OTTUMWA...

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF OTTUMWA...AND MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHILLICOTHE...KIRKVILLE...OTTUMWA AIRPORT AND AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4103 9264 4115 9251 4116 9218 4094 9218
      4090 9264

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 072039
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT THU JUN 7 2007

IAC179-072100-
/O.CON.KDMX.SV.W.0130.000000T0000Z-070607T2100Z/
WAPELLO IA-
339 PM CDT THU JUN 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WAPELLO COUNTY...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OTTUMWA...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4090 9264 4103 9264 4115 9251 4116 9218
      4094 9218

$$
000 
WWUS53 KDMX 072044
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT THU JUN 7 2007

IAC179-072053-
/O.CAN.KDMX.SV.W.0130.000000T0000Z-070607T2100Z/
WAPELLO IA-
343 PM CDT THU JUN 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR WAPELLO COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4090 9264 4103 9264 4115 9251 4116 9218
      4094 9218

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:35 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 12:35 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT THU JUN 7 2007

UPDATED FOR AVIATION

.DISCUSSION...

VERY DYNAMIC SYSTEM WITH BROAD LOW PRES OVR NRN SD AND HAS ONLY
FILLED SLIGHTLY OVR THE PAST 6 TO 8 HRS.  PRES NEAR REC LOWS FOR JUN
WITH THIS ONE.  CNVCTN WEAKENING OVR NE INTO SD ATTM WITH THE CAP OF
+14 AT H7 WELL IN PLACE YET.  IN SPITE OF LLJ OF 90 KTS INDICATED
(ABOUT 70 OR SO IN REALITY DUE TO SOME BIRD INTERACTION) THERE IS NO
CONVERGENCE TO KEEP THINGS GOING.  THIS TREND SHOULD CONT INTO THE
MORNING WITH ONLY SCATTERED TSRA SLIPPING INTO THE WRN CWA.  CAP
WILL ERODE TDA AS COOLER AIR MOVES IN ALF.  DECENT PARAMETERS I
PLACE FOR THIS AFTN WITH CAP BROKEN, 2-3K OF CAPE AND 60 TO 80 KTS
SHEAR.  STORMS LIKELY TO BE A BIT SCATTERED IN NATURE WITH MSTR
SOMEWHAT LIMITED.  SVR POTENTIAL IS THERE AFTER MID DAY INTO THE
EARLY EVE.  FNT MOVS TO THE E WITH A QUIET PERIOD UNTIL WAA BEGINS
TO AFFECT THE CWA LATER SAT NGT.  SW OR WSWLY FLOW GOING INTO NEXT
WK PROMISES TO KEEP WX PTRN ACTIVE AGAIN FOR AT LEAST THE FIRST HALF
OF THE WEEK.

&&

.AVIATION...07/18Z

DRY LINE MOVING TRHOUGH CENT IA AT MIDDAY IS PUTTING AN END TO
CONVECTIVE THREAT W OF A LINE FROM MCW TO DSM. KALO AND KOTM STILL
HAVE THREAT FOR TSRA...POSSIBLY SVR...THIS AFTN...BUT THAT THREAT
SHOULD END IN THE EAST 21-23Z. OTHERWISE...VFR CIGS/VSBY WILL RULE
THROUGH 06Z AND WINDS WILL BE GUSTY OUT OF THE SOUTH TO
SOUTHWEST...VEERING TO THE W IN THE EVENING. APPEARS THAT WRAP
AROUND LOW LVL MOISTURE WILL AFFECT CENT IA 06-14Z NW TO SE WITH
SOME MVFR CIGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVY 18Z-01Z FOR THE NORTH
HALF OF THE CWA FROM INTERSTATE 80 NORTH.

&&

AVIATION...MOYER
Hazardous weather outlook, Jun 7, 9:10 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT THU JUN 7 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
910 AM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD INTO THE WEST HALF OF IOWA THIS
MORNING...AND A FEW COULD BE SEVERE.  HOWEVER STRONG THUNDERSTORM
DEVELOPMENT IS LIKELY FROM NOONTIME THROUGH THE AFTERNOON ALONG AND
EAST OF INTERSTATE 35 WITH SEVERE STORMS QUITE POSSIBLE. THE HIGHEST
PROBABILITY WILL BE IN AREAS FROM WATERLOO TO OTTUMWA BY LATE
AFTERNOON.  ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS
SYSTEM...HOWEVER THE MOST LIKELY WILL BE WIND GUSTS OF UP TO 75 MPH
AND ISOLATED TORNADOES.

IN ADDITION...SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO AROUND 45
MPH...CAN BE EXPECTED THIS AFTERNOON AND EVENING MAINLY FROM
INTERSTATE 80 NORTH.

A WIND ADVISORY IS IN EFFECT FOR THE AREA ALONG INTERSTATE 80
NORTH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL MOVE INTO THE STATE BY SUNDAY AND CONTINUE
THROUGH MONDAY NIGHT STATEWIDE...AND OVER THE NORTH INTO
WEDNESDAY. IS IS TOO EARLY TO BE VERY SPECIFIC AS FAR AS SEVERE
POTENTIAL IS CONCERNED...HOWEVER AT THIS TIME IT APPEARS THERE IS
A THREAT FOR SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY ALONG AND EAST OF
THE INTERSTATE 35 CORRIDOR.

AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 1000 AM
THIS MORNING.

SMALL

In the hours before

Local storm report, Jun 7, 2:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     6 NNW KEOMAH VILLAGE    41.36N 92.57W
06/07/2007  E60 MPH          MAHASKA            IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Jun 7, 2:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     ALLERTON                40.71N 93.37W
06/07/2007                   WAYNE              IA   EMERGENCY MNGR

            2 FOOT DIAMETER TREE DOWN

&&

DEROY
Local storm report, Jun 7, 2:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
237 PM CDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          2 N PLANO               40.78N 93.05W
06/07/2007                   APPANOOSE          IA   LAW ENFORCEMENT

            PUBLIC REPORTED BRIEF TOUCHDOWN OF TORNADO. NO DAMAGE
            REPORTED.

&&

BOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:47 AM CDTWind AdvisoryDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more16 hr
Jun 7, 11:27 AM CDTTornado WarningDMXRinggold22 min
Jun 7, 11:44 AM CDTTornado WarningDMXClarke, Decatur31 min
Jun 7, 12:17 PM CDTTornado WarningDMXLucas28 min
Jun 7, 12:28 PM CDTTornado WarningDMXMarion, Warren47 min
Jun 7, 1:14 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne35 min
Jun 7, 1:17 PM CDTSevere Thunderstorm WarningDMXMarion43 min
Jun 7, 2:14 PM CDTSevere Thunderstorm WarningDMXMahaska19 min
Jun 7, 2:20 PM CDTTornado WarningDMXAppanoose, Monroe, Wayne25 min
Jun 7, 3:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.